Hail, Henry
- When
- June 2, 8:00 PM CST
- Where
- Henry County, 0.87 mi SW of New London
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.910, -91.410
Hail estimated to be dime-sized fell in the vicinity of New London, IA.
A warm front draped across northern Missouri and west central Illinois was the focal point for the development of showers and thunderstorms during the evening of June 2. One storm cell in southeast Iowa was severe, producing three-quarter inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm front draped across northern Missouri and west central Illinois was the focal point for the development of showers and thunderstorms during the evening of June 2. One storm cell in southeast Iowa was severe, producing three-quarter inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 2, 2:49 PM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...ADDED HYDROLOGY PARAGRAPH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 349 PM CDT MON JUN 2 2008 .SHORT TERM...TONIGHT AND TUESDAY... ELEVATED WING OF SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL CONTINUE TO IMPACT AREAS MAINLY NORTH OF I80 THROUGH MID EVENING BEFORE EXPECTING SOME DECREASE DIURNALLY....ALSO COMPLEX ACRS MO HAVING SOME ENERGY STEALING IMPACT. THE CURRENT ACTIVITY MAY STRUGGLE AS IT CROSSES THE MS RVR AS WELL. ALL EYES FOCUS BACK TO THE WEST THIS EVENING AS BULK OF MCS SPAWNING PARAMETERS COME TOGETHER OVER NORTH CENTRAL KS AND MUCH OF CENTRAL NEB TO NORTHEAST OF LLVL CYCLOGENESIS JUST NORTH OF OK PANHANDLE JUST NORTH OF MID LEVEL CAP ACRS SOUTHERN INTO CENTRAL PLAINS. AFTER ORGANIZED CONVECTION BLOWS IN THESE AREAS THIS EVENING...LATEST SUITE OF SHORT RANGE MODELS STILL VARY ON WHERE RESULTANT MCS WILL PROPAGATE. FORCING SIGNALS AND CONVERGENT WING ON NOSE OF LLJ AS IT VEERS AND INCREASES ACRS IA AS THE NIGHT PROGRESSES SUPPORTS A DIRECT HIT ON THE DVN CWA 20-40 MILES EITHER SIDE OF THE I80 CORRIDOR...WHILE BULK OF THE MODEL QPF IMPACTS THE SOUTHERN TO SOUTHWEST THIRD OF THE DVN CWA MAINLY AFTER 05Z AND LASTING INTO TUE MORNING. EXTENT OF FORCING AND WARM MOIST CONVEYOR/THAT-E FEED SUPPORT WIDESPREAD 1-3 INCHES WITH LOCALLY HIGHER POSSIBLY OVER 4 INCHES IN AREAS THAT DO GET IMPACTED BY AN MCS LATER TONIGHT. WILL HESITANTLY HOLD OFF A FLASH FLOOD WATCH FOR NOW WITH MOST OF THE SOUTH HALF OF THE DVN CWA ABLE TO TAKE 1-3 INCHES OF RAIN IN 3-6 HRS...WITH THE MOST SUSCEPTIBLE AREAS FOR FLOODING ALONG AND NORTH OF I80 AND MAINLY ON THE IA SIDE. THESE AREAS MAY GET CLIPPED BY NORTHERN PORTION OF STORM COMPLEX LATE TONIGHT AND TUE...BUT THE THREAT AREA RIGHT NOW LOOKS NOT TO BE WIDESPREAD ENOUGH TO WARRANT A WATCH. EVEN IN THE SOUTH WITH HIGHER FLASH FLOOD GUIDANCE...SOME LOCALIZED URBAN AND SMALL STREAM FLOODING LIKELY IF THE 1-3 INCHES PLUS VERIFY FROM 06Z-18Z TUE. AS FOR THE SVR THREAT LATE TONIGHT...IT MAY BE MARGINAL BY THE TIME IT ARRIVES INTO THE LOCAL CWA WITH ISOLATED 50-60 MPH WIND MIX DOWNS AND HAIL UNDER AN INCH. WILL HAVE TO WATCH FOR WAKE LOW WINDS AGAIN INTO TUE MORNING WHICH MAY CREATE MORE WIDESPREAD TROUBLE THAN THUNDERSTORM WINDS/IN THE MORNING ANYWAY/. ON TUE...THE ACTIVITY TONIGHT AND TOMORROW MORNING WILL BE A BIG PLAYER ON WHERE AN TO WHAT EXTENT MORE CONVECTION DEVELOPS. THE ENTIRE CWA UNDER A SLIGHT RISK...BUT MUCH WILL DEPEND ON HOW THE MORNING ACTIVITY DECAYS FOR HEATING AND DESTABILIZATION TAKES PLACE AND WHERE RESULTANT OUTFLOW BOUNDARIES...COLD POOLS AND EVEN LARGER SCALE FRONTS SUCH AS LAKE ENHANCED BOUNDARIES LAY OUT. WITH IMPINGING DEEP SOUTHWEST FLOW AND APPROACHING SHORT WAVE...THE NEW ECMWF BLOWS AN MCS RIGHT OVER THE NORTH HALF OF THE CWA TUE AFTERNOON...WHILE MANY OTHER MODELS INITIATE ALONG AND SOUTH OR EAST OF THE LOCAL FCST AREA ON OLD MCS REMNANTS. WILL KEEP CWA-WIDE CHC POPS FOR THE AFTERNOON AFTER THE HIGH POPS IN THE MORNING END AT 18Z. IF A FLASH FLOOD WATCH IS EVENTUALLY POSTED...IT MAY NEED TO BE EXTENDED INTO WED MORNING. SFC TEMPS WILL VARY WIDELY FROM THE FAR NORTHERN PORTIONS POSSIBLY NOT GETTING OUT OF THE UPPER 60S DUE TO LAKE FRONT AND CLOUD COVER...AND THE SOUTH POSSIBLY GETTING UP INTO THE 80S. ..12.. .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... SEVERAL SEVERE WEATHER EVENTS A THREAT THE REMAINDER OF THE WEEK. MCS FROM TONIGHT AND TUESDAY SHOULD MOVE OFF TO THE SOUTH AND EAST OF THE CWA TUESDAY NIGHT. AS MAJOR TROUGH IN THE WESTERN UNITED STATES BEGINS TO MOVE INTO THE PLAINS...WARM FRONT WILL BE LIFTING INTO THE CWA ON WEDNESDAY. WITH A 40 KNOT LOW LEVEL JET MOST OF THE DAY IMPINGING ON THE FRONTAL BOUNDARY...THUNDERSTORMS SHOULD CONTINUE TO FIRE ACROSS THE CWA. LATER IN THE AFTERNOON AND WEDNESDAY EVENING...DEEP LAYER SHEAR DEVELOPS INCREASING THREAT OF SEVERE WEATHER INCLUDING TORNADOES. CAPES ARE PROGGED TO BE GREATER THAN 2500 J/KG WITH HELICITY MORE THAN 300 M2/S2. SEE HYDROLOGY SECTION FOR HEAVY RAIN DISCUSSION. FOR THURSDAY AND FRIDAY...DEEPENING STORM SYSTEM TRACKS ALONG THE DAKOTAS AND MINNESOTA BORDER. EVEN STRONGER LOW LEVEL JET SHOULD PUSH WARM FRONT WELL TO THE NORTH OF THE DVN CWA ON THURSDAY. THIS LEAVES OUR REGION CAPPED AS 700 MB TEMPERATURES RISE TO 15C. HAVE LOWERED POPS TO ONLY SLIGHT CHANCE OF STORMS. MAXIMUM TEMPERATURES SHOULD MAKE IT TO AROUND 90 ESPECIALLY SOUTH OF I-80 WHICH WOULD BE THE WARMEST OF THE YEAR SO FAR. SUPERCELLS THAT DEVELOP ALONG COLD FRONT ON THURSDAY WELL TO OUR WEST SHOULD EVENTUALLY CONGEAL INTO A SQUALL LINE THURSDAY NIGHT. THIS LINE SHOULD RACE INTO THE DVN CWA PROBABLY AFTER MIDNIGHT WITH DAMAGING WIND (JUNE IS CLIMATOLOGICALLY THE PEAK MONTH FOR THIS TYPE OF SEVERE). DEPENDING ON THE TIMING OF THE COLD FRONT SEVERE WEATHER SHOULD ERUPT AGAIN ON FRIDAY. SOUTHWEST TO WEST FLOW ALOFT LINGERS OVER THE REGION THIS WEEKEND AND INTO EARLY NEXT WEEK. FRONTAL BOUNDARY WILL SET UP OVER THE REGION WITH NEAR DAILY CHANCES OF STORMS. ..HAASE.. && .AVIATION... MAINLY VFR CIGS THROUGH EARLY EVENING...EXCEPT AT THE CID TERMINAL WHERE ELEVATED SHOWERS AND SOME EMBEDDED STORMS CREATE OCCASIONAL BOUTS OF MVFR CIGS. THE MLI TERMINAL MAY APPROACH MVFR CIGS FROM 21Z THROUGH 00Z WITH PASSING SHOWERS AND STORMS JUST TO THE NORTH. WIDESPREAD MVFR TO IFR CONDITIONS TO IMPACT ALL TERMINALS AFTER 06Z WITH AN APPROACHING MCS FROM THE WEST...WITH THE BRL AND MLI TAF SITES HAVING THE MOST ADVERSE CONDITIONS AND TURBULENCE FROM 08Z TO 15Z. ..12.. && .HYDROLOGY... MODELS CONTINUE TO SUGGEST CONDITIONS WILL BE FAVORABLE FOR AN MCS TO MOVE THROUGH EAST CENTRAL AND SRN IA/WCNTRL IL AND NE MO TONIGHT. IF THIS OCCURS THEN LOCALLY HEAVY RAINS OF 1 TO 3 INCHES AND LOCALLY HIGHER WILL BE POSSIBLE OVER AREAS SOUTH OF INTERSTATE 80. THIS AREA HAS MISSED OUT ON THE LAST COUPLE HEAVY RAIN EVENTS SO THE SOIL SHOULD BE ABLE TO TAKE A AROUND OF MODERATE TO HEAVY RAIN BEFORE SIGNIFICANT RUN-OFF OCCURS. BUT STILL EXPECT SIGNIFICANT RISES ON THE SKUNK...ENGLISH...FOX AND LA MOINE RIVERS BY LATE TUESDAY. ADDITIONAL STORM DEVELOPMENT OVER PORTIONS OF THE AREA ON TUESDAY AFTERNOON COULD AGGRAVATE ONGOING FLOODING ON THE IOWA...WAPSI AND CEDAR RIVERS. PORTIONS OF THE MISSISSIPPI RIVER FROM GLADSTONE ON SOUTHWARD MAY APPROACH OR EXCEED THE FLOOD STAGE BY MIDWEEK IF EXPECTED RAINFALL VERIFIES. ..12.. POTENTIAL FOR HEAVY RAIN EVENT ON WEDNESDAY AND WEDNESDAY NIGHT ESPECIALLY THE NORTHERN HALF OF THE OUR CWA. THIS IS ALSO THE AREA WITH THE LOWEST FLASH FLOOD GUIDANCE NUMBERS AND MOST VULNERABLE TO FLASH FLOODING. WARM FRONT WILL BE LIFTING INTO THE CWA WITH POTENTIAL FOR TRAINING WHICH WOULD ENHANCE FLASH FLOOD THREAT. WEDNESDAY NIGHT SHOULD SEE MCS DEVELOPMENT WITH THREAT OF MORE WIDESPREAD HEAVY RAIN. BY THURSDAY WARM FRONT WILL BE NORTH OF THE CWA TAKING THE THUNDESTORMS WITH IT. STRONG STORM MOTION WINDS THURSDAY NIGHT AND FRIDAY SHOULD ALLOW FOR RAPID SPEED OF STORMS WHICH WILL REDUCE THE RISK OF WIDESPREAD FLASH FLOODING. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/HAASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 447 AM CDT MON JUN 2 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 447 AM CDT MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME MAY BE STRONG WITH SMALL HAIL AND STRONG GUSTY WINDS. TONIGHT...THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ROUGHLY ALONG AND WEST OF THE MISSISSIPPI RIVER. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WIND AND LARGE HAIL. THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...AND ALSO ON WEDNESDAY...THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TUESDAY AFTERNOON AND EVENING. AT THIS TIME IT APPEARS THE GREATEST THREAT WILL BE IN SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE ALONG AND SOUTH OF HIGHWAY 34. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT WEST OF THE MISSISSIPPI RIVER. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. A LARGE STORM SYSTEM MOVING OUT OF THE WESTERN U.S. WILL BRING A THREAT OF SEVERE THUNDERSTORMS TO THE REGION BOTH THURSDAY AND FRIDAY. AT THIS TIME IT IS TO EARLY TO DETERMINE THE SPECIFIC TIMING OF THE SEVERE THUNDERSTORMS AND THE THREATS ASSOCIATED WITH THE THUNDERSTORMS. MINOR TO MAJOR FLOODING WILL CONTINUE ON SEVERAL EASTERN IOWA TRIBUTARIES THIS WEEK. THE STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS WEEK WILL LIKELY BRING ADDITIONAL HEAVY RAINS TO THE REGION. ANY HEAVY RAIN THAT OCCURS WILL LIKELY PROLONG THE ONGOING FLOODING OR CAUSE ADDITIONAL FLOODING ON AREA TRIBUTARIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. DLS/DLF
IAZ087>089-098-099-ILZ025-026-034-035-030215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT MON JUN 2 2008
...STRONG STORM DEVELOPING...
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 915 PM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
LEE...VAN BUREN...DES MOINES...JEFFERSON AND HENRY
IN ILLINOIS
MCDONOUGH...HANCOCK...WARREN AND HENDERSON
INCLUDING THE FOLLOWING LOCATIONS...
ALL CITIES ALONG AND 20 MILES NORTH AND SOUTH OF HIGHWAY 34 IN
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS.
AT 826 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BIRMINGHAM...OR ABOUT 8 MILES SOUTH OF FAIRFIELD...
MOVING EAST AT 45 MPH. THIS AND OTHER STRONG STORMS WILL BE CAPABLE
OF PRODUCING PEA SIZE HAIL AND BRIEF HEAVY DOWNPOURS.
INTENSE LIGHTNING IS LIKELY WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.The Quad Cities radar (KDVN), 104 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
2 hail. Local standard time, as filed.
Hail estimated to be dime-sized fell in the vicinity of New London, IA.
Hail estimated to be dime-sized fell just south of New London, IA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111188, 111189.